Advertisement

Unsplittable Coverings in the Plane

  • János Pach
  • Dömötör PálvölgyiEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9224)

Abstract

A system of sets forms an m-fold covering of a set X if every point of X belongs to at least m of its members. A 1-fold covering is called a covering. The problem of splitting multiple coverings into several coverings was motivated by classical density estimates for sphere packings as well as by the planar sensor cover problem. It has been the prevailing conjecture for 35 years (settled in many special cases) that for every plane convex body C, there exists a constant \(m=m(C)\) such that every m-fold covering of the plane with translates of C splits into 2 coverings. In the present paper, it is proved that this conjecture is false for the unit disk. The proof can be generalized to construct, for every m, an unsplittable m-fold covering of the plane with translates of any open convex body C which has a smooth boundary with everywhere positive curvature. Somewhat surprisingly, unbounded open convex sets C do not misbehave, they satisfy the conjecture: every 3-fold covering of any region of the plane by translates of such a set C splits into two coverings. To establish this result, we prove a general coloring theorem for hypergraphs of a special type: shift-chains. We also show that there is a constant \(c>0\) such that, for any positive integer m, every m-fold covering of a region with unit disks splits into two coverings, provided that every point is covered by at most \(c2^{m/2}\) sets.

Notes

Acknowledgment

The authors are deeply indebted to Professor Peter Mani, who passed away in 2013, for many interesting conversations about the topics, and his ideas reflected in the long unpublished manuscript [27]. It was the starting point and an important source for the present work.

The authors would also like to thank Radoslav Fulek, Balázs Keszegh, and Géza Tóth for their many valuable remarks.

References

  1. 1.
    Alon, N.: A non-linear lower bound for planar epsilon-nets. Discrete Comput. Geom. 47(2), 235–244 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Alon, N., Spencer, J.H.: The Probabilistic Method. Wiley-Interscience Series in Discrete Mathematics and Optimization, 3rd edn. Wiley, Hoboken, NJ (2008)CrossRefzbMATHGoogle Scholar
  3. 3.
    Aloupis, G., Cardinal, J., Collette, S., Langerman, S., Orden, D., Ramos, P.: Decomposition of multiple coverings into more parts. Discrete Comput. Geom. 44(3), 706–723 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Asinowski, A., et al.: Coloring hypergraphs induced by dynamic point sets and bottomless rectangles. In: Dehne, F., Solis-Oba, R., Sack, J.-R. (eds.) WADS 2013. LNCS, vol. 8037, pp. 73–84. Springer, Heidelberg (2013)CrossRefGoogle Scholar
  5. 5.
    Bollobás, B., Pritchard, D., Rothvoß, T., Scott, A.: Cover-decomposition and polychromatic numbers. SIAM J. Discrete Math. 27(1), 240–256 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Buchsbaum, A.L., Efrat, A., Jain, S., Venkatasubramanian, S., Yi, K.: Restricted strip covering, the sensor cover problem. In: Proceedings of the Eighteenth Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2007), pp. 1056–1063 (2007)Google Scholar
  7. 7.
    Cardinal, J., Knauer, K., Micek, P., Ueckerdt, T.: Making triangles colorful. J. Comput. Geom. 4(1), 240–246 (2013)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Cardinal, J., Knauer, K., Micek, P., Ueckerdt, T.: Making octants colorful and related covering decomposition problems. SIAM J. Discrete Math. 28(4), 1948–1959 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Erdős, P.: On a combinatorial problem. Nordisk Mat. Tidskr. 11, 5–10 (1963). 40MathSciNetzbMATHGoogle Scholar
  10. 10.
    Erdős, P., Lovász, L.: Problems and results on \(3\)-chromatic hypergraphs and some related questions. In: Infinite and finite sets (Colloq., Keszthely 1973; dedicated to P. Erdős on his 60th birthday), Vol. II, pp. 609–627. Colloq. Math. Soc. János Bolyai, 10Google Scholar
  11. 11.
    Erdős, P., Szekeres, G.: A combinatorial problem in geometry. Compos. Math. 2, 463–470 (1935)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Even, G., Lotker, Z., Ron, D., Smorodinsky, S.: Conflict-free colorings of simple geometric regions with applications to frequency assignment in cellular networks. SIAM J. Comput. 33(1), 94–136 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Feige, U., Halldórsson, M.M., Kortsarz, G.: Approximating the domatic number. SIAM J. Comput. 32(1), 172–195 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Fejes Tóth, G.: New results in the theory of packing and covering. In: Gruber, P., Wills, J. (eds.) Convexity and Its Applications, pp. 318–359. Birkhäuser, Basel (1983)Google Scholar
  15. 15.
    Tóth, G., Kuperberg, W.: A survey of recent results in the theory of packing and covering. In: Pach, J. (ed.) New Trends in Discrete and Computational Geometry. Algorithms and Combinatorics, vol. 10, pp. 251–279. Springer, Heidelberg (1993)CrossRefGoogle Scholar
  16. 16.
    Fulek, R.: Personal communication (2010). See also in [36]Google Scholar
  17. 17.
    Fulek, R., Hubai, T., Keszegh, B., Nagy, Z., Rothvoß, T., Vizer, M.: Personal communication (2010)Google Scholar
  18. 18.
    Gebauer, H., Gebauer, H.: Disproof of the neighborhood conjecture with implications to SAT. Combinatorica 32(5), 573–587 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Gibson, M., Varadarajan, K.: Optimally decomposing coverings with translates of a convex polygon. Discrete Comput. Geom. 46(2), 313–333 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Grünbaum, B.: Venn diagrams and independent families of sets. Math. Mag. 48, 12–23 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Haussler, D., Welzl, E.: \(\epsilon \)-nets and simplex range queries. Discrete Comput. Geom. 2(2), 127–151 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Keszegh, B., Pálvölgyi, D.: Octants are cover-decomposable. Discrete Comput. Geom. 47(3), 598–609 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Keszegh, B., Pálvölgyi, D.: Octants are cover-decomposable into many coverings. Comput. Geom. 47(5), 585–588 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Keszegh, B., Pálvölgyi, D.: Convex polygons are self-coverable. Discrete Comput. Geom. 51(4), 885–895 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Keszegh, B., Pálvölgyi, D.: An abstract approach to polychromatic coloring: shallow hitting sets in ABA-free hypergraphs and pseudohalfplanes. arXiv:1410.0258
  26. 26.
    Kovács, I. Indecomposable coverings with homothetic polygons. arXiv: 1312.4597
  27. 27.
    Mani-Levitska, P., Pach, J.: Decomposition problems for multiple coverings with unit balls, manuscript (1986). Parts of the manuscript are available at http://www.math.nyu.edu/~pach/publications/unsplittable.pdf
  28. 28.
    Matoušek, J.: The determinant bound for discrepancy is almost tight. Proc. Amer. Math. Soc. 141(2), 451–460 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Miller, E.W.: On a property of families of sets. C. R. Soc. Sci. Varsovie 30, 31–38 (1937)zbMATHGoogle Scholar
  30. 30.
    Naszódi, M., Taschuk, S.: On the transversal number and VC-dimension of families of positive homothets of a convex body. Discrete Math. 310(1), 77–82 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Pach, J.: Decomposition of multiple packing and covering. In: Diskrete Geometrie, vol. 2. Kolloq. Math. Inst. Univ. Salzburg, pp. 169–178 (1980)Google Scholar
  32. 32.
    Pach, J.: Covering the plane with convex polygons. Discrete Comput. Geom. 1(1), 73–81 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Pach, J., Pálvölgyi, D., Tóth, G.: Survey on decomposition of multiple coverings. In: Geometry–intuitive, discrete, and convex, 219–257, Bolyai Soc. Math. Stud., 24, János Bolyai Math. Soc., Budapest (2013)Google Scholar
  34. 34.
    Pach, J., Tardos, G., Tóth, G.: Indecomposable coverings. Canad. Math. Bull. 52(3), 451–463 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Pach, J., Tóth, G.: Decomposition of multiple coverings into many parts. Comput. Geom. 42(2), 127–133 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Pálvölgyi, D.: Decomposition of geometric set systems and graphs, Ph.D. thesis, EPFL, Lausanne (2010). arXiv:1009.4641
  37. 37.
    Pálvölgyi, D.: Indecomposable coverings with concave polygons. Discrete Comput. Geom. 44(3), 577–588 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Pálvölgyi, D., Tóth, G.: Convex polygons are cover-decomposable. Discrete Comput. Geom. 43(3), 483–496 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Radhakrishnan, J., Srinivasan, A.: Improved bounds and algorithms for hypergraph 2-coloring. Random Struct. Algorithms 16(1), 4–32 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Tardos, G., Tóth, G.: Multiple coverings of the plane with triangles. Discrete Comput. Geom. 38(2), 443–450 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Varadarajan, K.: Weighted geometric set cover via quasi-uniform sampling, in STOC 2010–Proceedings of the 2010 ACM International Symposium on Theory of Computing pp. 641–647. ACM, New York (2010)Google Scholar
  42. 42.
    Winkler, P.: Mathematical mind-benders, p. 137. A K Peters, Wellesley, MA: Winkler, P.: Puzzled: covering the plane. Commun. ACM 52(11), 112(2009)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.EPFLLausanne and Rényi InstituteBudapestHungary
  2. 2.Institute of MathematicsEötvös UniversityBudapestHungary

Personalised recommendations